Alabama, 2022

Damaging Winds and Lightning Strike in Alabama, August 9, 2022

August 9, 2022 · NWS HUN · 6 events in 4 counties and zones

Placeholder...

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Placeholder...

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 9, 8:39 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 8:39 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
939 AM CDT Tue Aug 9 2022

...New NEAR TERM...

.NEAR TERM...
(Rest of Today)
Issued at 938 AM CDT Tue Aug 9 2022

VIS satellite shows broken cloud cover across the TN Valley this
morning as temps sit in the upper 70s at this hour (14Z). We
remain seated between high pressure along the Mid-Atlantic and
across the Plains and Rockies. Southerly flow will continue to
pull moisture into the region as a sfc low sits off to our NW up in
the Mid MS Valley. With a more saturated sounding today,
showers/storms will produce heavy rainfall and could lead to
isolated flooding. The increase in cloud cover and rainfall will
keep temps in the 80s today, but the high humidity persists.

Isolated showers have already developed this morning and will
increase in coverage throughout the day, becoming numerous to
widespread by this afternoon. Adjusted the cloud cover and POPs
to accommodate for current trends, otherwise the forecast is on
track for today.

&&

.SHORT TERM...
(Tonight through Thursday)
Issued at 256 AM CDT Tue Aug 9 2022

Storms will begin to weaken in coverage after sunset with the loss
of diurnal heating, but isolated showers and storms will remain
possible overnight. Some patchy fog in and near river valleys
cannot be ruled out if cloud cover thins enough, but that does not
look very likely at this time.

The upper trough will continue tracking east over the Great Lakes
while ridging amplifies over the Rockies and central Plains. A sfc
front will slowly drift south through the OH River Valley
Wednesday into Thursday, and sfc convergence will begin to
increase over this time. This combined with a moisture rich
environment will lead to widespread showers and storms both days,
and once again will have to monitor for flooding as PWATs rise as
high as 2.2" ahead of the front. Severe storms are not expected,
but gusty winds and frequent lightning could accompany these
storms. High temps will be limited to the mid to upper 80s thanks
to cloud cover and rain, and overnight lows will be near 70
degrees. Models are in pretty good agreement that the front will
move through the area in the 18-00z timeframe Thursday afternoon,
and slightly drier air will begin to filter into the area.

&&

.LONG TERM...
(Thursday night through Monday)
Issued at 256 AM CDT Tue Aug 9 2022

High pressure will sink into the Appalachians and our flow will
become more northeasterly on Friday. The good news is that we will
be in for a beautiful weekend, with no rain expected Friday
through Sunday. High temperatures will range from the mid 80s to
low 90s with lows in the 60s. Fall lovers may be in for a pre-
season treat Saturday morning, as some locations could see
temperatures fall as low as 61-62 degrees. Moisture will begin to
return to the area late Sunday, and chances for rain will increase
heading into the new work week.

&&

.AVIATION...
(12Z TAFS)
Issued at 624 AM CDT Tue Aug 9 2022

Numerous showers and storms are forecast today, and have been
included in the TAFs at both terminals primarily during peak
daytime heating hours. Heavy rain and lightning will accompany
these storms, and wind gusts near 40kts could result from a strong
storm or two. Reductions to MVFR/IFR cigs and vsbys will be
possible within heavier showers, and TAFs may need to be amended
if storms fire earlier than anticipated. VFR conditions are
expected outside of shower/storm activity.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...JMS
SHORT TERM....25
LONG TERM....25
AVIATION...25
Hazardous weather outlook, Aug 9, 1:57 AM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
257 AM CDT Tue Aug 9 2022

ALZ001>010-016-TNZ076-096-097-100800-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
257 AM CDT Tue Aug 9 2022

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Today and tonight.

Numerous thunderstorms are forecast today, with the highest chances
in the afternoon and early evening hours. Heavy downpours may lead to
flooding, and gusty winds and frequent lightning are possible with
these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous to widespread thunderstorms are forecast through Thursday,
with storm coverage highest during the afternoon and early evening
hours. Due to the slow-moving nature of the thunderstorms, locally
heavy rainfall will be the primary risk. A few stronger storms could
produce wind gusts to 50 mph and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 11:44 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1244 PM CDT Tue Aug 9 2022

ALZ010-091815-
DeKalb AL-
1244 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southeastern DeKalb
County through 115 PM CDT...

At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Little River Canyon National Preserve. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Payne, Pine Ridge, Lebanon, Dog Town, Collbran, Adamsburg,
Desoto State Park and Little River Canyon NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3448 8558 3447 8557 3444 8558 3441 8561
      3437 8563 3436 8566 3429 8573 3442 8588
      3450 8555
TIME...MOT...LOC 1743Z 245DEG 4KT 3437 8566

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

HC

The radar

The Northeast Alabama radar (KHTX), 41 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 9, 11:54 AM CST
Where
Jackson County, 1.14 mi W of Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.630, -85.820

Trees were snapped and uprooted along county road 162 near Pisgah. Time was estimated by radar.

Thunderstorm Wind, Jackson

When
August 9, 11:56 AM CST
Where
Jackson County, 1.52 mi NE of Browntown
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.615, -85.830

Trees were reported down in the Dean's Chapel community. Time was estimated by radar.

Lightning, Marshall

When
August 9, 12:30 PM CST
Where
Marshall County, 1.14 mi W of Albertville Muni Arp
Property damage
$100
Reported by
Emergency Manager
Coordinates
34.230, -86.270

Lightning struck a building on U.S. 431 near Albertville. Time was estimated by radar.

Thunderstorm Wind, Jackson

When
August 9, 12:30 PM CST
Where
Jackson County, 2.94 mi SSE of Davistown
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.513, -85.994

Trees reported snapped or uprooted along CR 43 near Section. Time was estimated by radar.

Thunderstorm Wind, Dekalb

When
August 9, 12:45 PM CST
Where
Dekalb County, 0.44 mi SW of Chigger Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.396, -86.026

Trees reported down near Geraldine. (original report - time 12:24) Not certain of location, but radar doesn't match and report was near Geraldine.

Thunderstorm Wind, Morgan

When
August 9, 1:00 PM CST
Where
Morgan County, 1.91 mi SSE of Mt Tabor
Measured
48 kt (55 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.405, -86.855

A good portion of the corner of a large metal roof was torn off of a residence. Also, a tree was blown down nearby and a few large limbs were also knocked down near the intersection of S Cedar Cove Road and WH Lawrence Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053290, 1053291, 1050889, 1050897, 1050888, 1050890.